Texas, 2004

Flash Flooding in Texas, November 1, 2004

November 1, 2004 · NWS EWX · 3 events in 2 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 31, 11:09 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 31, 11:09 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1109 PM CST SUN OCT 31 2004

.UPDATE...DID DECIDE TO CANCEL THE FLOOD WATCH WEST OF A LINE FROM
LLANO TO KERRVILLE TO DILLEY.  CONTINUE FLOOD WATCH FOR FLASH
FLOODING EAST OF THAT LINE TIL NOON MONDAY. LINE OF CONVECTION SEEMS
TO BE STRENGTHENING SOMEWHAT ALONG I-35 CORRIDOR LATE THIS EVENING AS
IT MOVES INTO MORE FAVORABLE LOW LEVEL JET FLOW.

&&

.PREV DISCUSSION...
MONDAY..HOWEVER...THE STRONG UPPER LEVEL SOUTHWESTERLY TRAJECTORIES
OFF THE SIERRA MADRES HAVE PRODUCED LARGE SCALE SUBSIDENCE ALOFT
EMBEDDED WITHIN THE EASTERLY MOVING SYSTEM.  THUS..MOST OF THE
ACTIVITY IS ONLY SHOWERS EXCEPT FOR THUNDERSTORMS OVER EXTREME
SOUTHWEST PORTIONS COMING OFF THE MOUNTAINS. A LOOK AT THE EVENING
SOUNDINGS CONFIRM MULTIPLE INVERSIONS ALOFT WHICH IS A SIGN OF UPPER
LEVEL SUBSIDENCE.  THERE IS A POSSIBILITY THAT THE WATCH MAY BE
CANCELLED OR REDEFINED LATER THIS EVENING..AFTER LOOKING AT LATER
DATA.

THE NEXT 24 HOURS WILL SEE A SIGNIFICANT WX EVENT ACROSS TX AS A S/W
TROF NEAR BAJA LIFTS NEWD THIS EVENING...AHEAD OF A TROF DROPPING
SEWD INTO...AND CLOSING OFF IN THE 4 CORNERS REGION.  THIS
WILL RESULT IN AN INITIAL ROUND OF ORGANIZED CONVECTION MOVG INTO
THE WRN HALF OF THE CWA THIS EVENING.  THERE WILL BE A POTENTIAL FOR
ISOLD SVR STORMS GIVEN THE STG HEATING OVER THE RIO GRANDE PLAINS
THIS AFTN ALONG WITH SFC BOUNDARY CURRENTLY DRIFTING INTO THE WRN
COUNTIES. LATER THIS EVENING A WELL DEFINED OUTFLOW BOUNDARY/INVERTED
TROF WILL PERSIST OVER THE WRN CWA AS ADDITIONAL S/W ENERGY ROUNDS
THE BASE OF THE TROF INTO SW TX.  WILL THEN TRANSITION INTO A HEAVY
RAIN EVENING LATE THIS EVENING INTO MONDAY MORNING AS A SLOW MOVG
MCS/OUTFLOW BOUNDARY TRACK EWD ACRS THE CWA. COMBINATION OF BACK-
BUILDING...CELL TRAINING OVER FAIRLY WET S TX SOILS OVER A 6-12 HOUR
DURATION WILL HEIGHTEN THE FLOOD THREAT THAT WILL INCLUDE FLASH AND
THEN POSSIBLE RIVER FLOODING.  THE ETA AND GFS HAVE CONTD TO TREND
TOWARD THE LESS PROGRESSIVE ECMWF AND UKMET SOLNS...AND THEREFORE
HAVE ADJUSTED FORECAST TO KEEP FFA/HIGHER POPS ACRS THE ERN CWA INTO
MORNING MORNING/MONDAY NIGHT RESPECTIVELY. THERE WILL ALSO COULD BE A
SVR THREAT OVER THE FAR ERN CWA MON AFTN UNTIL THE COLD FRONTAL
BOUNDARY PUSHES WELL EAST OF THE CWA AND CAA BEGINS STRENGTHEN FROM
THE WEST.  TUESDAY COULD SEE SOME SPRINKLES IN THE NE-EAST WITH AN
UPR SHEAR ZONE BUT EXPECT MOSTLY MID LEVELS CLOUDS AND VIRGA.

LONG TERM FORECAST FOR WED THRU NEXT WEEKEND CONTS TO LOOK COOL-MILD
AND DRY WITH THE ECMWF/GFSLR INDICATING A QUASI WESTERLY-NWLY FLOW
ALOFT...A RE-ENFORCING COLD FRONT LATE THU/FRI.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
TIL NOON MONDAY EAST OF A LINE FROM LLANO TO KERRVILLE TO DILLEY..
RIVER FLOOD OUTLOOK FOR PORTIONS OF THE HILL COUNTRY.

&&

02/13
Hazardous weather outlook, Oct 31, 4:15 AM CST, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 AM CST SUN OCT 31 2004

TXZ171>173-183>194-202>209-217>225-228-011200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
415 AM CST SUN OCT 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
...FLOOD WATCH FOR FLASH FLOODING LATE THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS SOUTH CENTRAL TEXAS
TODAY AHEAD OF AN UPPER LEVEL TROUGH AND SURFACE COLD FRONT.
MOISTURE AND INSTABILITY WILL INCREASE LEADING TO HEAVY RAINFALL AND
ISOLATED SEVERE STORMS. DUE TO NEARLY SATURATED SOILS FROM RECENT
RAINS...RUNOFF WILL BE RAPID WITH FLASH FLOODING LIKELY AND SOME
RIVER FLOODING POSSIBLE. ATMOSPHERIC PARAMETERS SUGGEST A THREAT OF
DAMAGING WINDS MAINLY THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE UPPER LEVEL TROUGH AND COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL
TEXAS. SHOWERS AND THUNDERSTORMS WILL CONTINUE MAINLY ACROSS CENTRAL
EASTERN AREAS OF SOUTH CENTRAL TEXAS MONDAY INTO MONDAY NIGHT. HEAVY
RAINFALL WILL CONTINUE WITH ADDITIONAL FLOODING POSSIBLE ON MONDAY.
ISOLATED SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL ARE ALSO
POSSIBLE MONDAY.

THE TROUGH AND FRONT WILL MOVE OFF TO THE EAST BY TUESDAY RESULTING
IN A COLD AND DRY AIRMASS. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

The radar

The Austin/San Antonio radar (KEWX), 72 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Blanco

When
November 1, 1:00 AM CST to 2:30 AM CST
Where
Blanco County, Johnson City
Reported by
LAW ENFORCEMENT
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

Showers and thunderstorms through the late evening produced general 1 inch totals across the central part of Blanco County. Highest amounts approached 3 inches between Johnson City and Blanco. Numerous rural roads were closed due to flash flooding, including FM2766 and FM165.

Flash Flood, Travis

When
November 1, 1:00 AM CST to 2:30 AM CST
Where
Travis County, Austin
Reported by
BROADCAST MEDIA
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

The Austin media reported that flash flooding had developed shortly after midnight as a general 1 inch rain fell over the city. Some parts of the city received up to 2 inches.

Flash Flood, Travis

When
November 1, 6:00 AM CST to 7:00 AM CST
Where
Travis County, Austin
Reported by
BROADCAST MEDIA
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

The Austin media reported that flash flooding had redeveloped just prior to sunrise over parts of Austin, including Lakewood Dr. at Bull Creek. Other problems were reported at Spicewood Springs, along Capitol of Texas Highway, FM535, and north-bound Mopac Expressway near Steck Ave.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428870, 5428871, 5428872.